North Dakota, 2010

Hail in North Dakota, April 30, 2010

April 30, 2010 · NWS BIS · 3 events in 1 county or zone

An isolated severe thunderstorm moving across south central North Dakota resulted in three large hail reports over McIntosh County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated severe thunderstorm moving across south central North Dakota resulted in three large hail reports over McIntosh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 30, 3:16 AM CST, 10 hours 9 minutes earlier.

Area forecast discussion, Apr 30, 3:16 AM CST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
416 AM CDT FRI APR 30 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...

AN UPPER LEVEL LOW NOW OVER THE WESTERN DAKOTAS WILL LIFT SLOWLY
NORTHEAST INTO SOUTHERN MANITOBA BY SATURDAY AFTERNOON. A BROAD
SURFACE LOW IS STACKED UNDER THE UPPER LEVEL LOW AND SHOULD MOVE
NORTHEAST WITH THE UPPER LOW. OVER THE PAST HOUR A FEW SHOWERS AND
THUNDERSHOWERS HAVE DEVELOPED NEAR MOBRIDGE IN NORTH CENTRAL SOUTH
DAKOTA. EXPECT THE POTENTIAL FOR THUNDERSTORMS WILL BE MAINLY IN
CENTRAL ND TODAY...CLOSER TO CENTER OF THE LOW. WILL ISSUE A WIND
ADVISORY FOR SOUTHWEST NORTH DAKOTA THIS AFTERNOON AND EVENING AS
THE SURFACE GRADIENT STRENGTHENS. THE 700 MB LOW SHOULD MOVE FAR
ENOUGH EAST THAT THE WINDS WILL INCREASE...AND WITH POTENTIAL
LINKAGE THIS AFTERNOON...THE WINDS SHOULD INCREASE TO AROUND 30
MPH WITH GUSTS TO NEAR 45 MPH. FOG COULD BE A PROBLEM IN THE
EASTERN COUNTIES THIS MORNING DUE TO LIGHT WINDS AND CLEAR SKIES.
JAMESTOWN ASOS IS REPORTING 1/2 MILE IN FOG. IT APPEARS THAT AS
THE SYSTEM MOVES NORTHEAST MOIST COOL AIR WILL WRAP AROUND THE
LOW INTO THE FORECAST AREA LEADING TO A POTENTIAL FOR SNOW SHOWERS
IN THE WEST LATER TONIGHT. COULD BE SNOW ACCUMULATION...BUT AT
THIS TIME IT DOES NOT APPEAR TO BE SIGNIFICANT AND WILL LIKELY BE
MAINLY IN GRASSY AREAS. THE WEEKEND CONTINUES TO LOOK COOL WITH A
CHANCE OF PRECIPITATION AS SURFACE WINDS TURN NORTHWEST ON THE
BACK SIDE OF THE SURFACE LOW AND MOISTURE CONTINUES TO WRAP AROUND
THE LOW INTO THE AREA. BEST CHANCE OF PRECIP WILL BE IN THE WEST
AND NORTH CENTRAL...LEAST ALONG THE SOUTH DAKOTA BORDER. WITH THE
COOL AIR...PRECIPITATION TYPE COULD BE RAIN AND SNOW WEST AND
NORTH CENTRAL.  BY SUNDAY THE ECMWF TENDS TO WEAKEN THE UPPER
LEVEL LOW WHILE THE GFS MAINTAINS THE SYSTEM. WILL LEAN MORE
TOWARDS THE ECMWF SUNDAY NIGHT...BUT WILL MAINTAIN AT LEAST A
SLIGHT CHANCE OF PRECIP FOR NOW. TEMPERATURES TODAY WILL BE NEAR
NORMAL...BUT SHOULD REMAIN COLDER THROUGH THE WEEKEND.

.LONG TERM...MONDAY THROUGH TUESDAY NIGHT...

THE MAIN FORECAST PROBLEM TODAY CONCERNS THE STRONG EARLY WEEK
CYCLONE GLIDING ACROSS SOUTHERN CANADA. THE 00 UTC ECMWF/GEM
GLOBAL/GFS HAVE MOVED TOWARD A CONSENSUS WITH THE LOW...ALTHOUGH
SOME QUESTIONS REMAIN ABOUT EXACT TIMING AND PRECIPITATION AMOUNTS.
THAT SAID...THERE IS NOW CONSIDERABLE OVERLAP IN QPF WITH THE
STORM...AND POST FRONTAL WINDS SHOULD BE FAIRLY GUSTY OUT OF THE
NORTHWEST BY TUESDAY MORNING.

AHEAD OF THE LOW...00 UTC ECMWF/GFS 850 MB TEMPERATURES ARE BETWEEN
0C AND -3C ACROSS CENTRAL NORTH DAKOTA...SO EXPECT THAT SNOW SHOWERS
WILL BE POSSIBLE WITH OVERRUNNING ON MONDAY. A PERIOD OF LOW-LEVEL
WARM AIR ADVECTION SHOULD KEEP PRECIPITATION FALLING AS RAIN UNTIL
COLD AIR ADVECTION ON THE BACK SIDE OF THE LOW LOOKS SUFFICIENT TO
SUPPORT SNOW...AND 00 UTC ECMWF/GFS 850 MB TEMPERATURES ARE BETWEEN
0C AND -6C ACROSS THE NORTH BY TUESDAY NIGHT. IT IS WAY TOO EARLY TO
EVEN GUESS AT ACCUMULATION POSSIBILITIES...BUT THE EXPECTATION IS
FOR LIGHT ACCUMULATIONS AT BEST.

WITH LOWER HEIGHTS NOW REMAINING OVER THE NORTHERN PLAINS THROUGH
THE PERIOD...TEMPERATURES SHOULD GENERALLY BE BELOW AVERAGE.

&&

.AVIATION...

VFR CONDITIONS THIS MORNING WILL SLOWLY DEGRADE TODAY. THE EXCEPTION
IS AT JAMESTOWN...WHERE RECENT DROPS IN VISIBILITY HAVE ALREADY RESULTED
IN LIFR CONDITIONS. GENERALLY SPEAKING...RAIN SHOWERS AND A FEW
THUNDERSTORMS ARE EXPECTED TO SPREAD OVER NORTH DAKOTA AS A HUGE LOW
SPINS OVER THE NORTHERN PLAINS. SNOW WILL BE A POSSIBILITY AS
VERY COLD AIR WRAPS AROUND THE BACK SIDE OF THE LOW. MINOT AND
JAMESTOWN WILL BE MOST LIKELY TO EXPERIENCE FOG FORMATION FRIDAY
NIGHT IF THEY RECEIVE RAIN DURING THE DAY...SINCE THAT IS WHERE
WINDS WILL BE LIGHTEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR NDZ040-
041-043-044.

&&

SHORT TERM...TSW
LONG TERM/AVIATION...SCHECK
Hazardous weather outlook, Apr 30, 3:46 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT FRI APR 30 2010

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-011000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
446 AM CDT FRI APR 30 2010 /346 AM MDT FRI APR 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND EARLY TONIGHT DUE TO
A LOW PRESSURE SYSTEM IN CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ040-041-043-044-011000-
SLOPE-HETTINGER-BOWMAN-ADAMS-
346 AM MDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A WIND ADVISORY FOR SOUTHWEST NORTH DAKOTA FROM NOON
TODAY UNTIL MIDNIGHT TONIGHT. STRONG NORTHWEST WINDS AROUND 30 MPH
WITH GUSTS TO 45 MPH WILL DEVELOP BY EARLY AFTERNOON AND CONTINUE
INTO THE EVENING. IN ADDITION TO THE STRONG WINDS...SHOWERS CAN
BE EXPECTED TODAY...BECOMING MIXED WITH OR CHANGING TO SNOW
TONIGHT. SNOW ACCUMULATION...IF ANY OCCURS...WILL BE LIGHT AND
GENERALLY ON GRASSY AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-009-010-017-018-031>033-011000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-
446 AM CDT FRI APR 30 2010 /346 AM MDT FRI APR 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Aberdeen radar (KABR), 98 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, McIntosh

When
April 30, 1:25 PM CST to 1:33 PM CST
Where
McIntosh County, Ashley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.030, -99.370

Hail, McIntosh

When
April 30, 1:30 PM CST to 1:38 PM CST
Where
McIntosh County, 3.88 mi E of Wishek
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.260, -99.470

Hail, McIntosh

When
April 30, 1:55 PM CST to 2:03 PM CST
Where
McIntosh County, 7.32 mi NE of Ashley
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
46.110, -99.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 224426, 224427, 224428.